Tretinoin & Peeling

I am writing about Tretinoin usage. One of the side effects of using this medication is peeling of the skin. There are people who say that this is a side-effect that is caused by either adjusting to the medication, or overuse. Is it accurate to assume that the peeling is a sign of the medication doing it's job - at, perhaps, an accelerated rate? If this is the case, is it safe just so long as there is no other irritation of the skin or signs of dryness? Thanks!

Doctor Answers (5)

Doesn't need to peel to work

+2

Peeling is a side effect and not a sign of effect. This medicine works even if you don't get red and irritated. In fact, you can decrease your chance of irritation by not using right after washing. Wash after dinner and apply at bedtime.  All that being said, the irritation will not hurt you so if you can handle it push on. 


Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Tretinoin doesn't have to irritate the skin to work

+2

Tretinoin frequently causes redness and dryness for the first few weeks. It is safe to use even if it irritates your skin. It does not have to irritate the skin to be effective. The irritation is a side effect, not a sign that it is working. I suggest you use a gentle cleanser and facial moisturizer morning and night. The moisturizer may be applied after the tretinoin.

Patrick McElgunn, MD
Charlotte Dermatologic Surgeon
5.0 out of 5 stars 1 review

Tretinoin causes peeling

+2

Yes, it absolutely does and I warn 100% of the patients I prescribe it to on a daily basis that it does so.  Furthermore, it is definitely a sign of it doing its job.  Retinol, is a weaker version of it that is OTC in many cosmeceuticl products.  People think it is so great, but in fact, if it was at a concentration necessary to induce a benefit for wrinkles it would cause irritation which no one would want from an OTC product.  People accept this from a prescription med.

Daniel I. Wasserman, MD
Naples Dermatologic Surgeon

Tretinoin peeling/irritation is part of the "adjustment"

+2

Tretinoin should do the job.  The adjustment period typically lasts 2-6 weeks and doesn't necessarily mean that it is working faster... switching to every other day use for the first few weeks may alleviate the peeling/irritation.  Nevertheless though, as long as the irritation is mild, you could certainly just treat through it (with daily use) with the expectation that it will decrease/resolve in a few weeks.

Connor Patterson, MD
Baton Rouge Dermatologist

Tretinoin and peeling

+1
Peeling is very common with tretinoin.  However, if the peeling is severe, you might want to discuss switching to a a milder formulation with your skin care provider.  Your provider might also suggest only using the medciation three times a week or as tolerated.  However, recent studies have shown it is more advantageous to use a lower strength retinol that you can tolerate every day rather than a stronger formulation used only a few days a week due to side effects.  The bottom line is it's safe to continue using the tretinoin.  However, you might should investigate using a milder preparation. 

Aurora Badia, DO
Fort Myers Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.